Tea With MD:
Like many an Asian out there, I turn pretty darn red when I drink. Not just a cute “oh she has a lot of blush on” kind of way. I mean, I sometimes get red and splotchy all over my entire body. It always starts in the face and then slowly spreads down, and before I know it, I’m as red as the nose on Rudolph the red nosed reindeer. Everyone around me tries to take my drinks away, thinking I’m far drunker than I really am, and I end up having to use the black and white filter on all my pics. Bummer.
Seeing as many booze-filled parties are coming up in the next week, I think this is a perfect time to discuss “Asian glow” and how to slow the glow.
So why do some people (mostly Asians) get alcohol induced flushing? The answer lies in biochemistry.The breakdown of alcohol is shown below. Simply put, some people don’t have the second enzyme to properly break down alcohol, so we get an accumulation of a bad intermediate product, acetaldehyde. Acetaldehyde causes facial flushing through histamine release, nausea, headache, increased heart rate. In fact, there is a drug we prescribe to alcoholics called disulfiram that does the exact same thing – it inhibits the second enzyme below, causing a horrible feeling whenever patients drink, making them want to quit.
Have you ever taken Pepsid AC to combat the redness? Ever wondered why that works? Pepsid AC is an antihistamine, an H2-blocker, that blocks the dilation of blood vessels near the skin that causes flushing. Studies show that antihistamines like Pepsid or Zantac do effectively block the effect of alcohol-induced flushing, but the true interactions between these drugs and alcohol are not fully known.
In the medical literature (feel free to Pubmed it too, medical folk!) there is a lot of controversy over whether or not it’s dangerous to take antihistamines with alcohol. First generation antihistamines (Benadryl, Vicks, Dimetapp) should definitely not be taken with alcohol because it can cause excessive sleepiness from both. Second generation antihistamines such as Pepsid or Zyrtec do not cause drowsiness, but there are mixed reports in the literature about whether or not they actually raise the blood alcohol level. If you love taking pepsid AC to hide your glow, I urge you to space out your drinks so you can pace yourself appropriately in the absence of your usual flushing as a clue.
That being said, recent research published in PLoS found that Asians who flush with alcohol yet drink heavily anyways are at higher risk (up to ten-fold!) of developing esophageal cancer, especially squamous cell carcinoma. The thought is that without the proper enzyme to break down alcohol, Asians are more susceptible to DNA damage and therefore cancer from toxic by-products. It is thought that the flushing is meant to be a protective mechanism to prevent susceptible people from drinking too much, and therefore developing cancer.
What do I, an Asian who flushes with even a drop of alcohol, make of all of this? My advice is to listen to your body: if you start feeling sick with high heartrate, dizziness, nausea, total body itching and flushing, you need to stop ingesting more alcohol at that point. Also, if you glow with liquor, be safe and drink in moderation. Glowing is your body’s way of telling you that you’re not built to handle large quantities of alcohol and that you are at risk of developing cancer with excessive alcohol use. So even if Pepsid helps control your flushing, it will not prevent you from experiencing the cumulative carcinogenic effects of alcohol. I will say it again: drink in moderation.
The safest ways to combat alcohol induced flushing include not drinking completely or limiting yourself to a few drinks occasionally. If you are female, you can use green-tinted primer under a slightly lighter toned foundation or BB cream to hide the glow. Of course, there are also those handy Instagram filters you can use to edit the photos to your advantage.
What experience do you have with alcohol-induced flushing? Any tips you have found to combat the glow?
PS- In doing research for this article I found a product called “NoGlo” that claims to stop Asian glow through vitamins and nutritional supplements. I’m definitely skeptical.